Tennessee, 2016Damaging Winds in Tennessee, August 1, 2016
August 1, 2016 · NWS OHX · 5 events in 4 counties and zones
Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 1. A few reports of wind damage were received, including a damaging microburst in Rutherford County that slightly injured a young girl.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on August 1. A few reports of wind damage were received, including a damaging microburst in Rutherford County that slightly injured a young girl.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 1, 1:50 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 1, 1:50 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
250 PM CDT MON AUG 1 2016
.SHORT TERM...
It's another typically hot and muggy summer afternoon across the
Mid State, with temperatures ranging from the middle 80s to the
lower 90s. Most thunderstorms, as of 2 pm, were confined to the
northwest and northern Cumberland Plateau.
A shortwave will drop across the area tonight and keep at least a
small chance for thunderstorms running for Middle Tennessee. The
best chance will be across the north, where the atmospheric
moisture will be deepest.
Not much to say about the remainder of the short-term forecast,
through Friday, as we remain in a seasonably muggy and warm air
mass. Expect scattered mainly afternoon and evening thunderstorms
each day.
Upper level high pressure builds in from the lower and middle
Mississippi Valley by Thursday, with daytime highs creeping up a
degree or two each day. By Thursday afternoon, maximum heat index
values will be pushing to between 100 an 103 degrees in areas
west of the Cumberland Plateau.
.LONG TERM...
A shortwave sweeps from the upper Midwest into New England from
Thursday night into Saturday. This pushes a cold front southward
into the Ohio River Valley on Friday, which then pivots into a
northwest-to-southeast alignment along the eastern edge of the
upper level high.
By Sunday, a quasi-stationary front sets up from central Illinois
down to north-central Georgia, keeping Middle Tennessee in a warm
and muggy air mass. Since we'll end up south and west of the
frontal boundary, it doesn't look like any drier air will work
its way into our neck of the woods. As a result, we keep a chance
for thunderstorms running each day during the extended period,
from Friday through next Monday.
&&
.AVIATION...
18Z TAF DISCUSSION.
BNA/CKV/CSV...Convection is already beginning to fire across
Middle Tennessee. Earlier line of storms coming out of MO & IL
continues to build southward, so the best chance for storms this
afternoon will be north of I-40. Have staggered the TEMPO groups
for our 3 terminals for this west-to-east progression of storms
during the afternoon. Perhaps some light fog after 06Z at
CKV/CSV.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 73 92 74 93 75 / 30 30 10 30 20
Clarksville 73 90 73 91 74 / 30 40 10 30 20
Crossville 67 85 68 87 69 / 40 30 10 20 20
Columbia 73 90 72 93 73 / 30 40 10 30 20
Lawrenceburg 73 90 72 92 73 / 30 40 10 30 20
Waverly 73 90 73 92 74 / 30 50 10 30 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......19
AVIATION........01/Boyd
Hazardous weather outlook, Aug 1, 5:30 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
630 AM CDT MON AUG 1 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-021130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
630 AM CDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HURLEY
In the hours before
Special weather statement, Aug 1, 3:11 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT MON AUG 1 2016
TNZ006-023>025-012200-
MONTGOMERY TN-DICKSON TN-HOUSTON TN-HUMPHREYS TN-
411 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...HOUSTON...
SOUTHWESTERN MONTGOMERY AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 500
PM CDT...
AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TENNESSEE RIDGE...OR NEAR ERIN...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAVERLY...ERIN...MCEWEN...TENNESSEE RIDGE...VANLEER...
CUMBERLAND CITY AND SLAYDEN.
LAT...LON 3633 8782 3633 8780 3634 8776 3636 8773
3637 8772 3637 8759 3638 8759 3638 8737
3601 8752 3617 8788
TIME...MOT...LOC 2110Z 286DEG 16KT 3624 8777
BARNWELLThunderstorm Wind, Montgomery
- When
- August 1, 3:36 PM CST
- Where
- Montgomery County, 1.94 mi S of Sailors Rest
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.392, -87.585
Trees were blown down on Old Highway 13 and on Ham Road.
Thunderstorm Wind, Humphreys
- When
- August 1, 3:42 PM CST
- Where
- Humphreys County, Waverly
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.080, -87.800
Trees were blown down in southern Waverly and also between Waverly and McEwen.
Thunderstorm Wind, Hickman
- When
- August 1, 4:48 PM CST
- Where
- Hickman County, 1.33 mi WSW of Centerville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.820, -87.470
Numerous trees were blown down on Puckett Hollow Road and on Highway 48 North.
Thunderstorm Wind, Hickman
- When
- August 1, 4:48 PM CST
- Where
- Hickman County, Bon Aqua
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.950, -87.330
Numerous trees were blown down in Bon Aqua including on Church Road.
Thunderstorm Wind, Rutherford
- When
- August 1, 6:00 PM CST to 6:10 PM CST
- Where
- Rutherford County, 2.23 mi W of Overall to 0.41 mi S of Murfreesboro
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.815, -86.519
Based on TV news and social media reports, a microburst affected areas of west Murfreesboro from Kingwood Lane to Old Fort Parkway. A security camera video showed one tree falling onto a girl on Kingwood Lane and pinning her arm beneath it, but she was rescued by a police deputy and only had minor cuts and bruises. Other trees were blown down on Kingwood Lane as well as on Cason Lane. A shed was flipped over and destroyed at the Lowes on Old Fort Parkway. Winds were estimated between 50 and 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656734, 656735, 656736, 656737, 656738.